Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Cleveland, OH

October 24, 2001Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 24, 2001, 10:56 PM EDT for Erie County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2001, 10:56 PM EDT (02:56 UTC)
Expired
Oct 25, 2001, 12:00 AM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS51 KCLE 250256
SVRCLE
PAC049-250400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1056 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN PENNSYLVANIA...

* UNTIL MIDNIGHT EDT

* AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF GIRARD...OR ABOUT 9 MILES
  NORTHEAST OF JEFFERSON...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ERIE
  GIRARD

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 7:32 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 24, 7:32 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
732 PM EDT WED OCT 24 2001

LINE OF THUNDERSTORMS IS MOVING EAST INTO THE COUNTY WARNING AREA AT
THIS TIME. SENDING AN UPDATE TO HOIST TORNADO WATCH FOR ALL OF
NORTHERN OHIO AND OHIO PORTIONS OF LAKE ERIE. NORTHWEST PA WILL
REMAIN OUT OF THE WATCH BUT POTENTIAL STILL EXISTS IN THIS AREA FOR
STRONG THUNDERSTORM WINDS AND LARGE HAIL.

ZONES WILL BE OUT SHORTLY.

LOMBARDY

220 PM EDT WED OCT 24 2001

LATEST MDL RUNS SHOW PRETTY GOOD AGREEMENT ON GROSS FEATURES...UPR
LVLS AND SFC. CLOSED UPR LOW OVR DAKOTAS DEEPENS AS IT MOVES E...
OVR ERN LSUP BY MDDAY THU THEN OVR XTRM SW QUE AT 48 HRS. SFC LOW MN
EJECTED TO NE BUT APPEARS TO BE CAPTURED BY UPR LOW AND SPENDS SOME
TIME SPINNING OVER SE ONT. RSNBLY HI THREAT FOR SHWRS/TSTMS OVRNGT
SO WL PRBBLY BE GOING WITH CAT FCST MOST AREAS. NGM GUID WANTS TO
KEEP POPS AT CHC LVL ACRS THE BRD...BUT FEEL THIS MAY BE A BIT OVRDN
DESPITE STG CAA. LE NOT LIKELY TO KICK IN DURG DAY WITH WINDS MORE
OR LESS PARALLEL TO SHORELINE THRU 00Z. WUD HV TO DEPEND ON SYN
SCALE FEATURE AND AM NOT IMPRESSED WITH WHAT PROGS PORTRAYING. MAY
LV A LOW CHC POP FOR AM SHWRS E END OF CWA BUT NOTHING ELSE. CONDS
STARTING TO LINE UP FOR A PRETTY GOOD LE EVENT THU NGT AND FRI. CD
AIR WL BE IN PLACE WITH LW LVL WNDS SHFTG ARND TO NW. ETA SHOWING
SOME SGFNT UVV OVR E END OF CWA. WL GO WITH A CHC SHRA/SN WRN HLF
THU NGT AND FRI AND LKLY E.

CO-ORDINATED WITH NRN IN ON POTENTIAL FOR HI WND WARNING FOR THU AND
THU NGT. THE POTENTIAL IS THERE BUT WILL GO WITH WINDY ATTM.

MOS TMPS DONT LOOK TOO BAD WITH LTL IF ANY RISE XPCTD FOR THU. TMPS
ABT THE SAME FOR FRI...MAYBE A DEGREE OR TWO LESS E.

VRCEK

.CLE...
OH...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT EDT THURSDAY.
PA...NONE.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 12:31 AM EDTSevere Thunderstorm WarningCLECrawford, Erie59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.